Louisiana, 2020

Flash Flooding and Hail in Louisiana, May 20, 2020

May 20, 2020 · NWS SHV · 7 events in 2 counties and zones

A warm front lifting northeast into portions of East Texas and Westcentral Louisiana near or just east of the Sabine River during the morning hours of May 20th became stationary by midday, as a weak upper level disturbance rounded a closed upper low pressure system over the Tennessee Valley. Convergence and moisture pooling near this surface boundary and weak large scale forcing aloft…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifting northeast into portions of East Texas and Westcentral Louisiana near or just east of the Sabine River during the morning hours of May 20th became stationary by midday, as a weak upper level disturbance rounded a closed upper low pressure system over the Tennessee Valley. Convergence and moisture pooling near this surface boundary and weak large scale forcing aloft contributed to areas of showers and thunderstorms developing from late morning through much of the afternoon near and just south of the front, as they continued to move southeast repeatedly over the same areas of Westcentral Louisiana. This environment resulted in efficient rainfall producers, with a narrow axis of 2-6 inch rains falling over Eastern Sabine, Southeast Desoto, and Western Natchitoches Parishes, with isolated higher amounts exceeding 11 inches along the Sabine/Natchitoches Parish line. Flash flooding was observed across these areas, before the rains diminished by late afternoon/early evening. In addition, some diurnal heating occurred within this area, contributing to moderate instability near the front as well, with isolated severe thunderstorms producing large hail over portions of Eastern Sabine and Western Natchitoches Parishes during the mid-afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 2:51 PM CST, 35 minutes earlier.

Area forecast discussion, May 20, 2:51 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
351 PM CDT Wed May 20 2020

.UPDATE...
Updated forecast to account for the training storms over Central
Louisiana. There are some impressive 10 plus inch rainfall amounts
off of the KSHV and KPOE radars in this general area. Have
increased rain chances, heavy rainfall wording, and rainfall
amounts in this confined region. Storms are firing along the
surface front with some strong divergent flow aloft. The real
question moving forward will be for how long into the evening will
this last. /35/

&&

.PREV DISCUSSION... /issued 157 PM CDT Wed May 20 2020/

SHORT TERM.../Tonight through Thursday Night/

Latest HiRes models are in agreement that convection across west-
central Louisiana will have dissipated by the start of the tonight
period as mid to upper-level ridge begins to build across the
region from northeast Texas. Weak surface boundary contributing to
these storms is forecast to meander across the northern gulf
coast overnight. Low-level flow to develop a southerly component
overnight with increased moisture trapped beneath the diurnal
inversion to lead to low ceilings across much of the region.
Overnight low temperatures forecast to fall into the 60s tonight.

Ceilings to remain across much of the region through Thursday
with some improvement from the south as the day progresses. An
upper-level disturbance translating east across the I-30 corridor
to generate scattered convection across these areas. Afternoon
high temperatures forecast to range from the mid 70s across
southeast Oklahoma to near 90 across deep east Texas.

Otherwise southwest flow aloft to maintain enhanced moisture
through the mid-levels maintaining mostly cloudy skies through
Thursday night. Low temperatures on Thursday night to fall into
the mid to upper 60s areawide. /05/

LONG TERM.../Friday through Wednesday/

Prime "popcorn" afternoon convection season is finally upon us, as
the long-term period looks to be warm and unsettled in south-
southwest flow. Temperatures will likely run five degrees above
average for the first four or five days, as that southwest flow
really helps maintain warm-air advection. However, on Monday a cold-
front will move through the region, bringing temperatures back down
into the mid-80s, and a more seasonal feel.

Precipitation, much like temperatures, will be driven by southwest
flow. Through the weekend, widespread convection is not anticipated.
Instead, it will more than likely resemble the more isolated stuff
we are used to seeing in the summer. A pop up storm here and there,
depending on where the CU field develops in the afternoon. The next
best chance for organized shower and thunderstorm activity will
occur on Monday and Tuesday, as a cold front moves through the
region, and a cut off low builds in behind it. Once this cut off low
builds in on Tuesday, organized shower and thunderstorm activity
will remain possible for the remainder of the long-term period.

/44/

PREV DISCUSSION... /issued 1224 PM CDT Wed May 20 2020/

AVIATION...
East winds around 5 to 10 knots today to become 5 knots or less
overnight. Winds to become east to southeast on Thursday,
increasing to 10 to 15 knots. Otherwise, MVFR to low VFR ceilings
this afternoon to briefly become all VFR by 21/00Z. However,
ceilings forecast to again become MVFR by daybreak Thursday with
gradual improvement through the end of the forecast period at
21/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  87  69  89 /  30  10  10  20
MLU  66  86  68  90 /  10  20   0  20
DEQ  62  79  65  88 /  10  40  20  30
TXK  65  82  65  87 /  10  30  10  20
ELD  62  84  66  89 /  10  20  10  10
TYR  69  87  69  88 /  30  10  10  20
GGG  67  88  68  89 /  30  10  10  20
LFK  71  91  70  90 /  10   0   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, May 20, 10:35 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1135 AM CDT Wed May 20 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1135 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A rather stout 700mb Theta-e axis has set up across portions of
the Four-States region this morning. This is allowing for
elevated convection to fire and train in some of our southern
counties and parishes. While none of these updrafts have been
severe as of yet, a few have been pushing severe criteria. As
such, a severe storm or two can not be ruled out this afternoon
with peak daytime heating. Additionally, rainfall rates have been
rather steady this morning, and the training nature of these cell
may lead to some localized flash flooding into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated shower and thunderstorm activity will likely continue as
we enter into prime "popcorn" convective season. This activity
will remain through the weekend, with our next system likely into
Monday. Look for a bump in thunderstorm chances during that
timeframe.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

44

In the hours before

Special weather statement, May 20, 11:14 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 PM CDT Wed May 20 2020

LAZ017-018-201800-
Natchitoches LA-Sabine LA-
1214 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kurthwood, or 16 miles northeast of Anacoco,
moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9299 3136 9303 3137 9303 3136 9326
      3163 9349 3176 9328 3139 9290 3139 9291
      3137 9291 3137 9295 3135 9295 3135 9298
TIME...MOT...LOC 1713Z 312DEG 15KT 3147 9323

50
Special weather statement, May 20, 12:01 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
101 PM CDT Wed May 20 2020

LAZ017-018-201845-
Natchitoches LA-Sabine LA-
101 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kurthwood, or 17 miles north of Anacoco, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3136 9299 3136 9303 3137 9303 3136 9336
      3166 9355 3174 9330 3137 9293 3137 9295
      3135 9295 3135 9298
TIME...MOT...LOC 1801Z 319DEG 16KT 3150 9326

50
Special weather statement, May 20, 2:11 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 20 2020

LAZ017-018-202100-
Natchitoches LA-Sabine LA-
311 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Many, or 21 miles west of Natchitoches, moving
southeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Many, Pleasant Hill, Florien, Provencal, Fisher, Robeline, Mount
Carmel, Belmont, Bellwood and Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3144 9347 3184 9364 3185 9362 3184 9345
      3148 9299
TIME...MOT...LOC 2010Z 308DEG 30KT 3170 9346

50
Special weather statement, May 20, 3:15 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
415 PM CDT Wed May 20 2020

LAZ017-018-202200-
Natchitoches LA-Sabine LA-
415 PM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Many, or 18 miles southwest of Natchitoches,
moving southeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Many, Provencal, Robeline, Kisatchie, Belmont, Bellwood and
Marthaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 9358 3181 9343 3155 9301 3136 9321
      3136 9324
TIME...MOT...LOC 2115Z 311DEG 17KT 3165 9339

19

The radar

The Ft Polk radar (KPOE), 65 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sabine

When
May 20, 3:26 PM CST
Where
Sabine County, 0.92 mi ENE of Ft Jessup
Measured
1.75 in hail
Reported by
Public
Coordinates
31.624, -93.385

Golf ball size hail fell along Highway 6 near the Fort Jesup community.

Flash Flood, Natchitoches

When
May 20, 3:33 PM CST to 7:00 PM CST
Where
Natchitoches County, 1.7 mi NNE of Marthaville to 0.82 mi NNE of Marthaville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.754, -93.392

Highway 487 was flooded near Marthaville.

Flash Flood, Sabine

When
May 20, 3:40 PM CST to 7:00 PM CST
Where
Sabine County, 2.86 mi NNE of Ft Jessup to 3.66 mi NNE of Ft Jessup
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.660, -93.385

A culvert was washed out on Big N Ranch Road with water over the roadway. Holly Grove Road was also flooded.

Flash Flood, Sabine

When
May 20, 3:41 PM CST to 7:00 PM CST
Where
Sabine County, 1.69 mi NE of Many to 1.79 mi NE of Ft Jessup
Cause
Heavy Rain
Reported by
Public
Coordinates
31.588, -93.461

High water covered portions of Highway 6 between Many and Robeline.

Thunderstorm Wind, Natchitoches

When
May 20, 4:30 PM CST
Where
Natchitoches County, 3.95 mi N of Bellwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.587, -93.208

Power lines were downed along Highway 117.

Flash Flood, Sabine

When
May 20, 5:50 PM CST to 7:00 PM CST
Where
Sabine County, 5.09 mi S of Boleyn to 4.05 mi WNW of Ft Jessup
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.647, -93.481

Primm Road was closed due to flooding.

Flash Flood, Sabine

When
May 20, 6:00 PM CST to 7:00 PM CST
Where
Sabine County, 4.53 mi S of Belmont to 4.76 mi S of Belmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.655, -93.508

Doug Heard Road was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884317, 884318, 884319, 884320, 884321, 884322, 884323.